CSN Login
Members Online: 6

GKH and eye problems

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

GKH,

  In an earlier post you mentioned you were having eye issues. Just wondering what kind of eye problems are you having. I have developed dry eyes and was wondering if it was related to the chemo or not. John

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1199
Joined: May 2012

John,

I went to the eye doc about six months ago and learned that I am developing cataracs. He saw from my medical history that I had had chemo, and he asked if I had received any steroids.  ABVD does not contain a per se chemo steroid, but the allergy meds do.  I asked why he wanted to know, and he replied "Steriods are strongly linked to catarac development."  I did not have dry eye, and therefore cannot say anything on that topic.  I am sure GKH will respond to your enquirey soon.

max

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

Max,

  I had the catarac surgery  almost 4 years ago in both eyes. They put a whole new lens in. It's not like it used to be with the thick glasses. I do not even need glasses except to read. Thanks for the input.  John

GKH
Posts: 321
Joined: Jul 2012

John

didn't see this till tonight. I am really concerned about my eyes. In the 2 years I have been on Rituxan , I have developed a bad cataract in my right eye and a minor one in my left. I had a vitreous detatchment in the right eye first and now in the left eye. The right eye required laser  treatment to stop bleeding. Since fall of last year I developed some kind of abnormality in my left retina. My opthalmologist thought it mght be lymphoma but the retina specialist says he is not sure what it is but doesn't look like any lymphoma he has ever seen. He says it looks more like a recent scar. I go to him every 3 months to have it imaged. He just wants to watch it. My onc says it would be extremely rare for FNHL to affect the eyes. He said most retina guys would not recognize it because few have ever seen it. Oh yeah to top it off my right retina has a film of dead cells on it. Before I only had a minor correction and both eyes were the same. Now my left eye is farsighted and my right is nearsighted. Even with all this I see pretty well with the left eye and haze from the cataract in the right eye. Both eyes have major floaters.

no dry eyes but my eyes are often bloodshot.

Any ideas?

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

GKH,

  I have never heard of Lymphoma in the eye. Just hope it is not that. My mother had a detacted retina years ago. It was before they used the lazer for repair. They put a band around her eye. It did not help. They said it came from a sudden drop in eye pressure and pressurizing back up to quick. She lost all the vision in that eye except for some shadows. I am sure your eyes are checked for pressure to detect any glaucoma. It seems I developed dry eyes after the Rituxan. It may be just a coincidence. The eye dr. said there have been cases where dry eyes have developed after cataract surgery, but he did not think that was the reason. Of course not, it was nothing they had done. Never is. When the eye is dry it feels tired all the time. I close my eyes and I feel so energetic. It doesn't work that well when driving though. Can't find anybody that has developed dry eye syndrone after Rituxan. Just hope they get your problem straightened out.John

GKH
Posts: 321
Joined: Jul 2012

John

Lymphoma of the eyes is a manifestation of CNS lymphoma. The retina is part of the Central Nervous System. The cornea is not. DLBCL frequently affects the CNS and eyes while FNHL in those areas is very rare. Rituxan cannot pass the blood brain barrier to the CNS so is useless against CNS lymphoma when given by infusion into the blood. It can however be injected in small amounts into the spinal column which part of the CNS.

Vitreous detachment is experienced by most everyone over age 55. Normally you just see floaters or just tny black spots (blood corpuscles) Which go away after a few months. Retinal detachment is often a sign of diabetes or age related macular degeneration. Both of those are ruled out for me. The scarring could have been caused by accidental exposure to a laser or other strong light source.

my vision is ok but my concern would come if these conditions worsen. I plan to have the cataracts fixed. I am a marksman by hobby (not a hunter) so good vision is important to me. I target shoot and compete in trap and skeet events.

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

GKH,

  I never gave it a thought about the retina being a part of the Central nervous system. After you said it I do recall learning that several years ago. John

Rocquie's picture
Rocquie
Posts: 515
Joined: Mar 2013

Hi John, a few months ago I went for an eye exam. The doctor told me I had dry eyes (they had not bothered me) and wrote me a prescription for Restasis. I posted about it before.

To make a long story short, my oncologist told me not to use it but rather to try an over the counter eye moisturizer or tears. I did a lot of research on eye drops. I learned that the makers of Restasis, the Allergan company, used to make an OTC eyedrop called Refresh Endura which really worked. They pulled it from the market when they started marketing Restasis, which is much, much more expensive.

I have tried a couple of different brands of moisturizing drops that didn't seem to make any difference. I am now using GenTeal lubricant gel drops and they actually make my eyes feel very comfortable.

I don't know if chemo has anything to do with dry eyes or not. I do know there are many reasons for dry eyes. I hope you find relief.

I'm sure you have talked to your eye doctor about this?

Cheers,

Rocquie

 

GKH
Posts: 321
Joined: Jul 2012

Many medications and even foods can cause dry eyes. Allergies and dryness from staying in air conditioning or heating can also cause it.

TooBlessed
Posts: 2
Joined: Apr 2013

Rocquie,

I also had dry eyes and after I was diagnosed with NHL, I was diagnosed with Sjogrens Syndrome, which causes dry eyes, mouth, nose and skin, among other problems.  My doctor said that the Sjogrens Syndrome was probably what caused the NHL.  I also use GenTeal.

Best wishes,

TooBlessed

 

 

Mary N.
Posts: 89
Joined: Jun 2013

I'm glad I found this.  I have been having dry eyes for several years and have tried all kinds of drops.  My othamologist said that usually the rx didn't work better than the over the counter stuff.  I have CNSL and they have checked my eyes several times and I don't have it in my eyes.  I take HDMTX and Rituxan.  I've just used over the counter stuff.  I don't think I've ever seen Gen Teal.  Is it over the counter or does it need a perscription?  Thanks - my dry eyes probably bother me more than almost anything.

GKH
Posts: 321
Joined: Jul 2012

"When I die, I want to go peacefully like my Grandfather did, in his sleep -- not screaming, like the passengers in his car."

"Give a man a match, and he'll be warm for a minute, but set him on fire, and he'll be warm for the rest of his life."

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

LMAO !!!!!!!!!!!!!!!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network